Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Bismarck, ND

June 28, 2020Bottineau County, McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 28, 2020, 3:46 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 3:46 PM CDT (20:46 UTC)
Expired
Jun 28, 2020, 4:30 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bottineau County, ND, McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KBIS 282046
SVRBIS
NDC009-049-282130-
/O.NEW.KBIS.SV.W.0072.200628T2046Z-200628T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
346 PM CDT Sun Jun 28 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  South central Bottineau County in north central North Dakota...
  Northwestern McHenry County in north central North Dakota...

* Until 430 PM CDT.

* At 346 PM CDT, a severe thunderstorm was located 7 miles west of
  Upham, or 27 miles southwest of Bottineau, moving north at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Upham around 355 PM CDT.

Other locations impacted by this severe thunderstorm include Eckman
and Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 10063 4846 10079 4846 10106 4854 10106
      4855 10108 4868 10111
TIME...MOT...LOC 2046Z 179DEG 15KT 4855 10088 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN
2 follow-up statements
632 
WWUS53 KBIS 282100
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
400 PM CDT Sun Jun 28 2020

NDC009-049-282130-
/O.CON.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
Bottineau ND-McHenry ND-
400 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTH CENTRAL BOTTINEAU AND NORTHWESTERN MCHENRY COUNTIES...

At 400 PM CDT, a severe thunderstorm was located 7 miles southwest of
Upham, or 27 miles northeast of Minot, moving north at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Upham around 415 PM CDT.

Other locations impacted by this severe thunderstorm include Eckman
and Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4868 10063 4846 10079 4846 10106 4868 10106
TIME...MOT...LOC 2100Z 187DEG 20KT 4851 10086 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN
606 
WWUS53 KBIS 282116
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
416 PM CDT Sun Jun 28 2020

NDC009-282125-
/O.CAN.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
Bottineau ND-
416 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOTTINEAU COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

LAT...LON 4846 10079 4846 10100 4863 10105 4863 10067
TIME...MOT...LOC 2115Z 177DEG 20KT 4853 10086 

$$

NDC049-282130-
/O.CON.KBIS.SV.W.0072.000000T0000Z-200628T2130Z/
McHenry ND-
416 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN MCHENRY COUNTY...

At 415 PM CDT, a severe thunderstorm was located 6 miles southwest of
Upham, or 27 miles southwest of Bottineau, moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Upham around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for north central
North Dakota.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4846 10079 4846 10100 4863 10105 4863 10067
TIME...MOT...LOC 2115Z 177DEG 20KT 4853 10086 

HAIL...1.00IN
WIND...60MPH
 
$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
214 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 131 PM CDT Sun Jun 28 2020

Convection initiation and storm mode will be the main forecast
issues this afternoon/evening, with likely the same question
again on Monday.

An upper low to our west will keep a chance of storms, some
severe, through the short term period.

It looks more and more like convection will ire along a frontal
boundary that is currently situated from around Stanley south New
Salem to west of Mobridge SD. Very unstable airmass is currently
situated along and ahead of this boundary with ML Cape values in
excess of 3500-4000 J/KG over much of central ND. With continued
daytime heating and what appears to be a modest cap at best, think
storms will begin to develop along this boundaryaround 3-5 PM
this afternoon, probably in the north where CAP is weakest, and
then building south along the front. Although very unstable, bulk
shear is minimal, but with 20-25 knots of effective bulk shear
along the boundary, some storms could be supercells, with very
large hail. A tornado can not be ruled out given the potential for
supercells and a favorable thermodynamic profile with low LCL
heighs and high LCL to LFC humidity. Helicity is not off the
charts, but sufficient, if supercells can develop.

There is still uncertainty with storm mode as initial movement
would likely be nearly parallel to the boundary, and bulk shear
decreases rapidly east of the boundary. Thus a mix of multicell
clusters and supercells could develop with very large hail, as
well as winds to 70 mph being the main threats.

There will also be a risk of very heavy rain with any storms that
do develop. Precipitable water is maximized over the north central
with continued strong moisture transport along and east of the
highway 83 corridor. The north central would probably be the area
of most concern, but with best potentail for training storms a
little farther north into Canada. As you go south of the
International border, the storm coverage gets spottier pretty
quick. Also given our lack of rainfall, most area outside of any
city limits would be able to handle a good amount of rainfall
before runoff becomes a significant issue.

As for thunderstorms moving into the southwest later this
evening, the risk for strong to severe storms remains with strong
winds being the main threat. Latest HREF does show some UH tracks
approaching the west central and soutwest but most are farther
south into western South Dakota. Will certainly need to continue
to monitor. The bulk shear environment over western ND is much
stronger, but the instability is quite a bit weaker. Will see how
things develop with convection in the high plains this afternoon.

On Monday, the frontal bounary sets back up to our west as the
closed upper low tracks from Idaho into western Montana. It looks
like we could see another round of thunderstors develop in an area
of convergence along the boundary as it sits over western ND Late
Monday afternoon into Tuesday evening with very unstable air once
again to the east. A simlar solution to Today might again play out
with the best bulk shear along and west of the boundary, and a very
unstable airmass with modest shear to the east. Any storm that do
develop would again have the potential to develop quickly with a
mix of linear segments and supercells possible once again.
Convection will probably dissipate over central ND late Monday
night, with strong capping holding over the James River Valley
into the Turtle Mountains and points east.

.LONG TERM...(Tuesday through Sunday)
Issued at 131 PM CDT Sun Jun 28 2020

Near daily thunderstorm chances will continue through the long term
portion of the forecast.

On Tuesday, the upper low lifts from Montana into southern British
Columbia, Canada, while additional energy rotates through the base
of the upper low. This will push the quasi-stationary bounday that
has been lingering over western and central ND, into the eastern
portion of the state. Very unstable airmass will shift into the
James to Red River Valley Tuesday afternoon, with meridional flow
continuing over western and central ND. Showers and thunderstorms
will remain a threat over the west, but the higher risk of severe
storms will shift to along and east of the Highway 83 corridor.

Potentially a little bit of a break from severe weather Wednesday
and Thursday with some drier air pushing into the forecast area.
However, we will remain within a broad area of shouthwest upper flow
with diurnally driven showers and thunderstorms not out of the
question either day. Daytime highs will be in the upper 70s to mid
80s Wednesday and warming into the 80s on Thursday.

Potentially a little more upper level ridging on Friday and into
next weekend. Thus warmer temperatures in the 80s and 90s would
be in store with more isolated to scattered convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 131 PM CDT Sun Jun 28 2020

Look for thunderstorms to develop, most likely east of KXWA and
KDIK this afternoon or early evening. KMOT will see the greatest
risk of strong to severe storms. Storms may develop south into
Bismarck early this evening. Will highlight these TAF sites as the
main risk for severe storms. Probability for storms to reach
Jamestown, or additional storms to move into KDIK and KISN later
this evening is even lower. MVFR to IFR ceilings are a possibility
early Monday morning across western and central ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 28, 2:20 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
220 PM CDT Sun Jun 28 2020

NDZ001>005-009>013-017>022-031>035-040>045-291930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
220 PM CDT Sun Jun 28 2020 /120 PM MDT Sun Jun 28 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible in western and across portions
of central North Dakota late this afternoon through tonight.
Damaging winds up to 70 mph and large hail to golfball size will
be the main threats. A few tornadoes cant be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional chances of thunderstorms exist Monday through
Wednesday and some of these storms could also be severe and
contain heavy rain, but there remains uncertainty in the timing
and location of the greatest risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

NDZ023-025-036-037-046>048-050-051-291930-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
220 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight. Some storms may be
severe and contain heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances of thunderstorms exist Monday through Wednesday and some
of these storms could be severe and contain heavy rain, but there
remains uncertainty in the timing and location of the greatest
risks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 12:46 AM CDTSpecial Weather StatementBISDivide44 min
Jun 28, 3:53 PM CDTSevere Thunderstorm WarningBISMcHenry37 min
Jun 28, 4:25 PM CDTSevere Thunderstorm WarningBISMcLean50 min
Jun 28, 4:27 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry63 min
Jun 28, 4:48 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward42 min
Jun 28, 4:51 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer23 min
Jun 28, 5:23 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward67 min
Jun 28, 6:00 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward45 min
Jun 28, 6:00 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver60 min
Jun 28, 6:35 PM CDTSevere Thunderstorm WarningBISBottineau, Renville35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.